Jump to content

Lamictal: Not Sure....


Recommended Posts

Hello, everyone. It's been awhile.

Wanted to let you all know that I'm finally doing better. I was in the hospital in Toledo, Ohio, for nearly a month over the winter. During that time, several things were found and done:

It was discovered I have diabetes insipidus. Anyone else here? I guess I don't produce enough vasopressin, although the reason for this is unknown. I take salt tablets now and keep an input / output log each day (measuring what I drink and urinate) to try to keep them about the same. Some days, it just doesn't happen. :ph34r: I have yet to have the fluid deprivation test to verify the DI and confirm which kind I truly have. My kidney doctor keeps referring me to the neuro in Toledo as the one to do this testing, but he refuses.

Also, I found an allergist who deals with EE (eosinophilic esophagitis) and severe allergies. She has me on three foods now, instead of the two I've lived on for a year, and an elemental formula that contains vitamins and minerals. I've put on some weight and have more energy. I can actually clean my house sometimes, just had a garage sale (!), go shopping with my mom some days, and I've even stayed alone a few times. Life is definitely better. Still not great, but better.

Here's where lamictal comes in and my question about it. While in Toledo, a neurologist came to see me. He said that the autonomic episodes I have (the ones that we all call autonomic storms here ) are akin to seizures, although I've never shown any seizure activity on tests. He wants me on lamictal. I've read the posts here about it, none too positive. Dr. Guest, you've even written that without definite diagnostic need for this drug, it can be too risky. Is that right? I feel that way, too. The doctor has actually said to me, "Well, sometimes when we don't have a definite diagnosis, we put things in the black box and see what comes out." Uh, I don't exactly want to be a little black box where my health / life is concerned.

I don't feel I have true seizures, but this doctor won't budge on doing anymore testing, or even see me, unless I take this medication that I'm truly not comfortable with, but "It's all (he) has to offer."

I am taking some meds now that are helping me. I take allegra, gastrocrom before each meal (helps with mast cells / food allergies), just started Zyrtec (really, really helps with the itching caused by allergies and other allergic symptoms), and synthroid for my low thyroid. I tolerate these meds pretty well. Oh, and I also take take tablets each day, one or two, depending on my level of heartburn that day.

I know it's been said here that I need to start trusting my doctors' decisions. I trust my allergist without too much question. The woman has been an absolute life-saver. I would recommend her to anyone. But, I want to trust my gut about the lamictal and not take it. I've read about the life-threatening rash many have struggled with, and with my allergic disease, I just don't feel it's a good fit for me.

So, if any of you have Diabetes insipidus and could give me some information and personal experience, I would like to hear from you. You can PM me if you like.

And, if any of you have any words of wisdom about my lamictal dilemma, I would greatly appreciate them.

Thanks. Hope all are having good days!!!

LindaJoy

Link to comment
Share on other sites

Did they measure your vasopressin levels without a water deprivation test?

I have DI 'like' symptoms but take DDAVP and have for years. Salt tablets did NOTHING for me.

Why are they calling it DI if they didn't do the water deprivation test (which I thought was the only true test, but my endocrinologist thought it too dangerous) I approached him years ago to try DDAVP samples and they worked....I would empty a full bladder or half full every 20 minutes and drinking water made it worse.

I had read in an old ANS article (forget whose or where, maybe it was mentioned in an old book I have) that DDAVP was somewhat helpful in some pts. I was one of those.

I take it a least at bed time and "listen" to my body during the day to see if I need it. Sometimes I can be ok without it, other times, I must take it. I do not pass HUGE VOLUMES or urine like some due but DDAVP helps a little bit with the perpetual cotton mouth and chapped lips and helps keep my electrolytes from getting washed out. Also w/o access to DDAVP I used to lose 5 lbs of water weight during my waking hours..Did scads of urine catches and blood tests for kidney function...all normal .

Hope this helps. This topic has been addressed either here or some others sites over the years

:ph34r:

p.s. Here is a quick test explanation for those interested.

http://www.diabetesinsipidus.org/diagnostictests.htm

Link to comment
Share on other sites

Thank you, Sophia, for sharing your DI personal experience. I'm glad the vasopressin works for you. My kidney doctor said it would be too dangerous for me, as it may throw my blood sodium levels out of whack and cause me even more problems than I have already. He told me to just drink about the same amount as I urinate, and try to manage it that way. So far, not too bad.

I was diagnosed, yes, without the water deprivation test. My testing has been somewhat lacking, yes. But, I'm still trying to get some concrete answers about the DI.

I'm like you in that drinking more just makes it worse. I try not to panic if my early day urine output is already 1000 and my intake is only 200. I've found that as I maintain continuous but not dramatic fluid intake all day, it all levels out by the end of the day.

Again, thanks.

Linda

Link to comment
Share on other sites

I don't think that you can make a diagnose of DI without the water deprivation study plus some additional 24-hour urine tests. The nephrologist diagnosed me with DI based on the water deprivation test (I was in the hospital and nothing was working). DDAVP works.

However, when I saw my endocrinologist in Washington he referred me to an expert on DI at Georgetown University Hospital. After additional tests, he said I did not have DI. He said that DI is pretty rare. My regular endocrinologist said that there are not too many DI specialists around.

I understand that alot of us here have problems retaining fluids. The more we drink, the more we urinate and then some. I had been charting my input/out for months at one point in my illness. DDAVP is helpful to us. I save it for those times when I am really in a hole.

Many reference texts on POTS cite problems with retaining fluids. I have heard different explanations.

I wouldn't rush to judgement thinking that you have DI --at least not at this point.

What does Doctor G have to say?

Lois

Link to comment
Share on other sites

I started Lamictal but went off it after about a week - I did not have any adverse reactions but I decided to treat my newly diagnosed sleep disorder before I took any new meds.

My dr started me extremely slowly

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...